Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 14, 2010Tazewell County, Virginia; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2010, 4:26 PM EDT for Tazewell County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 94 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 4:26 PM EDT (20:26 UTC)
Expired
May 14, 2010, 6:00 PM EDT
In force
94 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:17 PM EDTHAIL 1.75Princeton, WV
May 14, 5:25 PM EDTHAIL 0.75Athens, WV
May 14, 5:37 PM EDTHAIL 0.88Bluefield, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:29 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS51 KRNK 142026
SVRRNK
VAC185-WVC055-063-089-142200-
/O.NEW.KRNK.SV.W.0039.100514T2026Z-100514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  WESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF WENONAH TO 8
  MILES NORTH OF JEWELL RIDGE TO 29 MILES WEST OF GLEN BURKE...OR
  ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF PINEVILLE TO 14
  MILES NORTH OF RICHLANDS TO 23 MILES SOUTHWEST OF HURLEY...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WENONAH...
  CAMP CREEK STATE PARK...
  DUNNS...
  SPANISHBURG...
  PIPESTEM RESORT STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3741 8132
      3742 8129 3749 8127 3752 8121 3758 8120
      3755 8066 3726 8119 3713 8150 3711 8185
      3713 8191
TIME...MOT...LOC 2025Z 270DEG 22KT 3751 8137 3729 8180
          3725 8235

$$

DS
6 follow-up statements
536 
WWUS51 KRNK 142047
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
447 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING 
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WENONAH TO 7 MILES 
NORTH OF JEWELL RIDGE TO 23 MILES WEST OF GLEN BURKE...OR ALONG A 
LINE EXTENDING FROM MATOAKA TO 13 MILES NORTH OF RICHLANDS TO 16 
MILES SOUTHWEST OF HURLEY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WENONAH...
  MATOAKA...
  CAMP CREEK...
  COALDALE...
  LERONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3741 8132
      3742 8129 3749 8127 3752 8121 3758 8120
      3755 8066 3726 8119 3713 8150 3711 8185
      3713 8191
TIME...MOT...LOC 2047Z 270DEG 22KT 3747 8129 3728 8180
          3727 8222

$$

DS
641 
WWUS51 KRNK 142102
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
502 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WENONAH TO 7 MILES NORTHWEST
OF AMONATE TO 15 MILES WEST OF GLEN BURKE...OR ALONG A LINE EXTENDING
FROM MATOAKA TO 13 MILES SOUTHWEST OF WELCH TO 14 MILES SOUTH OF
HURLEY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WENONAH...
  MATOAKA...
  SPANISHBURG...
  COALDALE...
  KEGLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3741 8132
      3742 8129 3749 8127 3752 8121 3758 8120
      3755 8066 3726 8119 3713 8150 3711 8185
      3713 8191
TIME...MOT...LOC 2102Z 270DEG 22KT 3745 8121 3728 8168
          3723 8208

$$

DS
104 
WWUS51 KRNK 142116
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
516 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING 
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPANISHBURG TO 7 
MILES NORTH OF AMONATE TO 10 MILES NORTHWEST OF GLEN BURKE...OR 
ALONG A LINE EXTENDING FROM PRINCETON TO 11 MILES SOUTH OF WELCH TO 
13 MILES SOUTH OF HURLEY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  COALDALE...
  KEGLEY...
  MONTCALM...
  BRAMWELL...
  POCAHONTAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3741 8132
      3742 8129 3743 8129 3757 8109 3755 8066
      3726 8119 3713 8150 3711 8185 3713 8191
TIME...MOT...LOC 2116Z 270DEG 22KT 3742 8108 3728 8157
          3723 8197

$$

DS
322 
WWUS51 KRNK 142131
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
531 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN TAZEWELL
COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ATHENS TO BOISSEVAIN
TO 6 MILES NORTHWEST OF GLEN BURKE...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF PRINCETON TO 9 MILES WEST OF BLUEFIELD TO 11 MILES
NORTHWEST OF RICHLANDS...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3736 8136
      3756 8091 3755 8066 3726 8119 3713 8150
      3711 8185 3713 8191
TIME...MOT...LOC 2131Z 270DEG 22KT 3742 8096 3727 8139
          3723 8185

$$

DS
690 
WWUS51 KRNK 142144
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
544 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN SUMMERS...WESTERN MONROE...MERCER AND NORTHEASTERN
TAZEWELL COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOZOO TO
POCAHONTAS...OR ALONG A LINE EXTENDING FROM PETERSTOWN TO
BLUEFIELD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MERCER COUNTY AIRPORT...
  INDIAN MILLS...
  RED SULPHUR SPRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3717 8140 3728 8142 3736 8136 3756 8091
      3755 8066 3726 8119
TIME...MOT...LOC 2144Z 270DEG 22KT 3742 8086 3727 8129

$$

DS
848 
WWUS51 KRNK 142155
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT FRI MAY 14 2010

VAC185-WVC055-063-089-142205-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
555 PM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS...WESTERN
MONROE...MERCER AND NORTHEASTERN TAZEWELL COUNTIES EXPIRES AT 600 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3717 8140 3728 8142 3736 8136 3756 8091
      3755 8066 3726 8119
TIME...MOT...LOC 2155Z 270DEG 22KT 3742 8078 3727 8121

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:34 PM EDT, 52 minutes earlier.

Area forecast discussion, May 14, 3:34 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT AND STALL JUST SOUTH OF
THE REGION SATURDAY. THIS FRONT WILL BECOME THE FOCUS FOR
UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WW#173 IN EFFECT FOR THE NW CWA THROUGH 9PM. ADDITIONAL WW MAY BE
NEEDED FARTHER SOUTH AS THE EVENING PROGRESSES.

SPECIAL 18 UTC RNK SOUNDING INDICATES VERY UNSTABLE AIRMASS OVER
THE LOCAL REGION WITH SBCAPES VCNTY OF 3000 J/KG. CAP NEAR 700 MB
HAS WEAKEND. 700 MB TEMPS HAVE COOLED ABOUT 3 DEG C SINCE 12 UTC.
THIS TREND WILL LIKELY CONTINUE...RELEASING THE INSTABILITY THAT
HAS BUILT UP IN THE BOUNDARY LAYER...STORMS RAPIDLY DEVELOPING
THROUGH THE REMAINDER OF THE AFTERNOON. MID LEVEL LAPSE RATES OF 8
DEG C SUGGEST POTENTIAL FOR HIGH ELEVATION STORM CENTROIDS WITH
POTENTIAL FOR VERY LARGE HAIL. DRY AIR IN THE MID LEVELS AND
INCREASING MID LEVEL FLOW SUGGEST POTENTIAL FOR DAMAGING
THUNDERSTORM WINDS. LARGE DCAPES OF 1000-1200 HAVE DEVELOPED EAST
OF THE BLUE RIDGE PER VERY WARM SURFACE TEMPS AND WILL AID IN
DOWNDRAFT POTENTIAL AND THREAT FOR DOWNBURSTS/MICROBURSTS.

AT 19 UTC...THE SURFACE COLD EXTENDED FROM NORTHERN PENNSYLVANIA
TO WESTERN KY. THIS FRONT WILL CROSS THE FORECAST AREA DURING THE
OVERNIGHT AND BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY.
THE MAIN CONVECTIVE THREAT WITH THIS FEATURE WILL BE THE PRE-
FRONTAL STORMS THIS EVENING...WITH MOST OF THE ACTIVITY WANING
AFTER MIDNIGHT. UPSLOPE SHOWERS MAY PERSIST ON THE WINDWARD SLOPES
OF WV AND FAR WESTERN VA...BUT POPS ELSEWHERE LOOK TOO MINIMAL TO
INCLUDE ATTM.

WINDS ON SATURDAY SHOULD SHIFT AROUND TO THE NORTH BEHIND THE
FRONTAL PASSAGE. POTENTIAL EXISTS...MAINLY IN THE SOUTHERN
CWA...THAT SHOWERS WILL REDEVELOP...BUT THE OVERALL TREND SHOULD
BE FOR CLEARING FROM NORTH TO SOUTH.

TEMPS TONIGHT SHOULD REMAIN ELEVATED DUE TO THE HIGH DEWPOINT
AIRMASS SOUTH OF THE FRONT. TEMPS SATURDAY ARE MORE OF A
CHALLENGE...AND WILL DEPEND OF THE AMOUNT OF SUN THAT MATERIALIZES
BEHIND THE FRONT. MODELS ARE AT ODDS ON THE AMOUNT OF CLOUD COVER
THAT WILL BE AROUND FOR SATURDAY...THE MAV SUGGESTING VERY FEW
CLOUDS...AND THE NAM SUGGESTING IT WILL BE OVERCAST. THIS YIELDS
ABOUT A 10 DEG TEMPERATURE DIFFERENCE IN THE FORECAST TMAX BETWEEN
THE MODELS. ATTM...PREFER TO GO WITH THE LESS CLOUDY SOLUTION
THINKING THAT MOST OF THE CLOUD COVER WILL BE FROM CONVECTIVE
DEBRIS AND THIS TYPE OF CLOUD COVER USUALLY DISPERSES WITH TIME.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SURFACE REFLECTION THAT DEVELOPS ALONG THE STALL FRONTAL BOUNDARY IN
THE CAROLINAS ON SATURDAY SLOW TO MOVE ANYWHERE.
THEREFORE...SOUTHERN COUNTIES COULD SEE LINGER LIGHT SHOWERS THROUGH
SATURDAY EVENING. DRIER WEATHER EXPECTED TO THE NORTH AS HIGH
PRESSURE TRACKS INTO THE NORTHEASTERN USA AND WEDGES DOWN THE MID
ATLANTIC. WEAK ZONAL FLOW WILL BE ALOFT AND ANY BOUNDARY OR WAVES
WILL NOT MOVE MUCH THROUGH THE WEEKEND.

ON SUNDAY...THERE WILL BE A STRONG WAVE COMING ACROSS THE MID WEST.
THIS SYSTEM WILL GENERATE SHORT WAVES ACROSS THE GULF STATES THAT
WILL BRING MOISTURE INTO THE MID ATLANTIC STARTING AS EARLY AS
SUNDAY AFTERNOON. AT FIRST...SHOULD ONLY SEE AN INCREASE IN CLOUD
COVER FROM SOUTHWEST TO NORTHEAST. SUNDAY NIGHT INTO MONDAY
NIGHT...ABUNDANT MOISTURE COMING OVER THE MID ATLANTIC WEDGE WILL
BRING INCREASING CHANCES FOR RAIN TO THE AREA. MODELS ALL OVER THE
PLACE ON INITIAL TIMING BUT AGREE MONDAY-MONDAY NIGHT WILL BE WET
WITH POSSIBLE MODERATE TO HEAVY RAIN AT TIMES. 06Z/12Z GFS HAS AN UPPER
LEVEL TROF OVER THE SOUTHEAST SUNDAY NIGHT AND MONDAY MORNING. IF
THIS FEATURE DOES DEVELOP...THE MODERATE TO HEAVY RAIN POTENTIAL
WILL BE LIMITED WITH CONVECTION ALONG THE GULF COAST. ANYWAY...WILL
KEEP POPS AT A CHANCE SUNDAY AFTERNOON INCREASE TO CATEGORICAL
MONDAY AFTERNOON AND NIGHT.

RAIN FALLING INTO WEDGE WILL ENHANCE IT AND DRAW IT FURTHER SOUTH OF
THE AREA. THE WESTERN EXTENT OF THE WEDGE BOUNDARY IS STILL
QUESTIONABLE...THEREFORE WILL KEEP COOLER TEMPERATURES ALONG AND
EAST OF THE BLUE RIDGE...WITH SOUTHWEST VA MOUNTAINS BEING THE
WARMEST. HYBRID WEDGE TO CHANGE OVER TO AN INSITU WEDGE
MONDAY-MONDAY NIGHT AND LIKELY BE LOCKED IN PLACE UNTIL THE FRONTAL
PASSAGE TUESDAY AFTERNOON. WILL CONTINUE TO KEEP AFTERNOON
TEMPERATURES ON THE COOL SIDE AND BETWEEN GUIDANCE THROUGH THE
PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE 12Z GFS/ECMWF AGREE WITH CHANCES FOR SHOWERS THROUGH THE WORK
WEEK...BUT DIFFER ON REASONS WHY TUESDAY AND WEDNESDAY. GFS HAS THE
FRONT COMING ACROSS THE REGION ON TUESDAY FOLLOWED BY AND 2ND FRONT
AND AN UPPER LEVEL SYSTEM ON WEDNESDAY. THE ECMWF HAS AN OCCLUDED
LOW OVER THE GREAT LAKES WITH PREFRONTAL SHOWERS TUESDAY AND A COLD
FRONT ON WEDNESDAY. WILL LEAN FORECAST TOWARDS HPC WITH HIGHEST POPS
ON TUESDAY AND A CHANCE ON WEDNESDAY. THE GFS/ECMWF ALSO AGREEING ON
CUT OFF UPPER LEVEL LOW COMING OVER THE MID ATLANTIC THURSDAY AND
FRIDAY. CHANCE FOR SHOWERS DURING THE AFTERNOON AND EVENING WILL BE
POSSIBLE. WITH COLD POOL OVERHEAD...HAIL IS NOT OUT OF THE QUESTION.

TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER THE AREA THROUGH
ABOUT 01 UTC (9PM)...THEN WEAKEN AND DISSIPATE BEFORE MIDNIGHT.
A SPECIAL 18 UTC SOUNDING WAS RELEASED FROM RNK WHICH SUGGESTS
POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS WITH THESE
STORMS.

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...THE GENERAL WINDS
SHIFTING FROM SOUTHWEST TO MORE OF A WESTERLY DIRECTION. WINDS
WILL THEN TEND MORE NORTHERLY FOR SATURDAY. MOST OF THE PRECIP
THREAT WILL BE PRE-FRONTAL THIS EVENING...WITH ACTIVITY WANING AND
DIMINISHING BY MIDNIGHT. AREAS OF STRATUS AND FOG MAY DEVELOP
DURING THE LATE NIGHT PER LINGERING MOISTURE FROM THE SHOWERS AND
VERY JUICY AIRMASS AHEAD OF THE FRONT. ADDED FOG TO ALL THE
TERMINALS FOR THE LATE NIGHT. STRATUS FORMATION IS A LITTLE MORE
QUESTIONABLE AND REFRAINED FROM ADDING IT TO THE TAFS EAST OF THE
MOUNTAINS. MORE CONFIDENT ON STRATUS FROMATION ALONG THE WINDWARD
SLOPES SO ADDED IT TO BLF/LWB.

ON SATURDAY...MVFR/IFR CIGS MAY LINGER IN THE MOUNTAINS...BUT THE
TREND WILL BE FOR CLEARING FROM NORTH TO SOUTH. THE FRONT IS
FORECAST TO BECOME STATIONARY SOUTH OF THE FORECAST AREA SATURDAY
NIGHT. BY SUNDAY...THIS FRONT WILL BECOME THE FOCUS FOR OVER-
RUNNING PRECIPITATION AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO
OCCASIONAL IFR CONDITIONS FOR THE FIRST PART OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, May 14, 3:44 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT FRI MAY 14 2010

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
151945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
344 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN
RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

VAZ019-020-024-WVZ042>045-151945-
ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
344 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH UNTIL 9PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN
RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 14, 12:30 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI MAY 14 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1230 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...AND MAY BECOME STRONG TO SEVERE AS THEY MOVE EAST OF
THE MOUNTAINS THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP OVER KENTUCKY AND TENNESSEE THIS AFTERNOON...
AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS MAY ALSO BECOME
STRONG TO SEVERE...CONTAINING DAMAGING WINDS AND HAIL.

SKYWARN ACTIVATION MAY BE REQUIRED BY MID AFTERNOON...BUT MORE
LIKELY FOR THIS EVENING. PLEASE MONITOR NOAA WEATHER RADIO FOR FUTURE
FORECAST UPDATES.
Special weather statement, May 14, 3:54 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 14 2010

VAZ034-044-045-142030-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
354 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
HUDDLESTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LEESVILLE AROUND 400 PM...GRETNA AROUND 405
PM...HURT AROUND 415 PM AND HODGES AROUND 430 PM.

LAT...LON 3716 7912 3691 7913 3697 7953 3713 7953

EXPERIMENTAL

MC
Special weather statement, May 14, 4:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI MAY 14 2010

VAZ007-009>012-015-WVZ042>045-142115-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
404 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

AT 4:00 PM...THUNDERSTORMS WERE DEVELOPING OVER FAR WESTERN
VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN 4:00 AND 6:00 PM...
THESE STORMS WILL TRACK EAST...AFFECTING THE GREENBRIER VALLEY OF
WEST VIRGINIA...AND INTO AREAS OF VIRGINIA...PRIMARILY WEST OF
INTERSTATE 77. THESE STORMS WILL THEN CONTINUE TO TRACK EAST INTO
THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA AFTER 6PM.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE SEVERE STORMS
WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:11 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 19 more3 hr
May 14, 2:43 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania62 min
May 14, 3:54 PM EDTSpecial Weather StatementRNKPittsylvania36 min
May 14, 5:23 PM EDTSpecial Weather StatementRNKPatrick37 min
May 14, 5:23 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski52 min
May 14, 5:32 PM EDTSpecial Weather StatementRNKFloyd43 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
May 14, 6:08 PM EDTSpecial Weather StatementRNKBland37 min
May 14, 6:12 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe63 min
May 14, 6:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge26 min
May 14, 6:42 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville44 min
May 14, 7:46 PM EDTSpecial Weather StatementRNKAmherst29 min
May 14, 7:19 PM EDTSpecial Weather StatementRNKGreenbrier56 min
May 14, 7:33 PM EDTSevere Thunderstorm WarningRNKGreenbrier29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.